Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Paducah, KY

June 18, 2004Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 18, 2004, 5:43 PM CDT for Union County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2004, 5:43 PM CDT (22:43 UTC)
Expired
Jun 18, 2004, 6:45 PM CDT
In force
62 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, IL

The radar

The Paducah radar (KPAH), 62 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:35 AM CDT, 15 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 2:35 AM CDT, 15 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT FRI JUN 18 2004

.DISCUSSION...
SATELLITE SHOWS SCT CLOUDS ACROSS THE FA. AND SINCE MIDNIGHT...A FEW
SHOWERS HAVE REDEVELOPED OVER THE PENNYRILE REGION OF WEST KY. LAPS
SHOWS VERY WEAK CONVERGENCE IN THIS AREA...WHILE THE RUC DEPICTS WEAK
UPPER LEVEL SUPPORT MOVG THROUGH. DO NOT PLAN ON HAVING ANYTHING IN
THE GRIDS COME PRESS TIME WITH REGARD TO THIS. OUR FOCUS WILL BE ON
MCS CURRENTLY OVER EAST CENTRAL KANSAS INTO CENTRAL OKLAHOMA. MODELS
ARE ALREADY BEHIND THE 8 BALL WITH THIS COMPLEX (TOO SLOW).
ORIGINALLY PLANNED ON HOLDING OFF POPS TIL VERY LATE WEST. BUT AFTER
LOOKING AT CURRENT SAT AND RADAR TRENDS...AGREE WITH SPC THAT
CONVECTION SHOULD BE FURTHER EAST...FASTER THAN MODELS INDICATE. AND
STORMS MAY BECOME SEVERE AS THEY ENCOUNTER AN INCREASINGLY UNSTABLE
ATMOSPHERE...FORECAST TO UNFOLD ACROSS WEST PARTS OF THE FA BY 18Z.

WILL CONTINUE WITH POPS TONIGHT. POP DEPICTION WILL LARGELY BE
DEPENDENT UPON OVERALL STRENGTH OF CONVECTIVE SYSTEM...AND WHAT FORM
IT ENDS UP TAKING ON BOTH COVERAGE AND MOVEMENT WISE. BUT CHANCES
SHOULD TAPER OFF FROM WEST TO EAST TONIGHT. ON SATURDAY...AGREE WITH
PREVIOUS SHIFT THAT A CHANCE OF CONVECTION SHOULD LINGER ACROSS THE
SOUTH EVEN BEHIND THE FRONT. ETA SHOWS SFC LIS BELOW 0 OVER WEST
KY...WITH LOW LEVEL MSTR STILL IN PLACE (H8 DWPTS OVER 12 DEG C) AT
18Z. LOW TROP DRYING GETS GOING BY AROUND 00Z AS MOIST AXIS SHIFTS
SOUTH OF THE FA. SO EXPECT A DRY NIGHT SATURDAY...AND DAY SUNDAY AS
HIGH PRESSURE WILL BE IN CONTROL. THIS WILL ALSO RESULT IN SLIGHTLY
LOWER TEMPERATURES AND HUMIDITY.

BREAK IN THE ACTION TO BE SHORT LIVED...AS BOTH THE ETA AND GFS SHOW
STRONG WAA DEVELOPING OVER THE PLAINS SUNDAY...SHIFTING EAST INTO
MISSOURI SUNDAY NIGHT. BOTH MODELS BRING STRONG VERTICAL MOTION FIELD
INTO MISSOURI SUNDAY NIGHT...AND MOVE IT ESE INTO THE FA MONDAY.
THUS THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY NIGHT NORTH
AND WEST...AND ALL AREAS MONDAY.

AFTER MONDAY...FEW IF ANY CHANGES MADE TO THE EXISTING FORECAST.
THROUGH THE WEEK...THE LATEST GFS LONG RANGE SHOWS STRONG VORTEX
SETTING UP OVER SOUTH CENTRAL CANADA. THIS WILL KEEP THE FLOW
PATTERN W TO E AND SOMEWHAT ACTIVE. THUS HARD TO RULE OUT CHANCES OF
CONVECTION AT ANYTIME. MODELS USUALLY HAVE A HARD TIME PICKING OUT
FINE SCALE DETAILS...AND WILL USUALLY FLOP AROUND FROM ONE DAY TO
THE NEXT...AS FAR AS WHEN THERE WILL AND WILL NOT BE PRECIPITATION.
SO THERE IS NO REAL JUSTIFICATION IN ADJUSTING POPS ALL THAT MUCH IF
AT ALL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 18, 4:23 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT FRI JUN 18 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
423 AM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND HAIL. LOCALLY
VERY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 18, 5:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
06/18/2004                   PERRY              MO   LAW ENFORCEMENT

            2 10 TO 12 FOOT SECTIONS OF METAL FLASHING AND SOME
            GUTTER DAMAGE TO BUILDINGS IN THE CITY.

&&

MJN
Local storm report, Jun 18, 5:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     2 N PINCKNEYVILLE       38.11N 89.38W
06/18/2004  60 MPH           PERRY              IL   TRAINED SPOTTER

&&

MJN
Local storm report, Jun 18, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/18/2004                   PERRY              IL   TRAINED SPOTTER

            NUMEROUS ROADS HAVE WATER RUNNING OVER THEM.

0537 PM     TSTM WND DMG     PINCKNEYVILLE           38.08N 89.38W
06/18/2004                   PERRY              IL   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN ACROSS THE CITY RANGING IN SIZE
            FROM 1/2 INCH TO 3 INCHES IN DIAMETER.

&&

MJN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:07 PM CDTSevere Thunderstorm WarningPAHPerry53 min
Jun 18, 5:40 PM CDTFlash Flood WarningPAHPerry3 hr
Jun 18, 6:44 PM CDTSevere Thunderstorm WarningPAHUnion31 min
Jun 18, 6:50 PM CDTSevere Thunderstorm WarningPAHJohnson, Pulaski55 min
Jun 18, 4:00 AM CDTFlash Flood WarningPAHBallard3 hr
Jun 18, 4:38 PM CDTSevere Thunderstorm WarningPAHPerry37 min
Jun 18, 5:12 PM CDTSevere Thunderstorm WarningPAHWayne33 min
Jun 18, 6:01 PM CDTFlash Flood WarningPAHPerry3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.